Whether you’re taking opioids as a part of a pain management program or you’re using street drugs that contain opioids, a clear warning sign that you might be in trouble are withdrawal symptoms that develop when you stop.
To give you an idea about what we’re talking about, the our addiction specialist at Northshore Health wants to outline some common withdrawal symptoms. By recognizing these symptoms, our hope is that you also recognize that you’ve likely developed an opioid use disorder, which means it’s time to seek our help.
There are two sides to an opioid use disorder — addiction and dependence — and the latter is present when you experience withdrawal symptoms when you stop taking opioids. When you take or misuse opioids for long periods, your body begins to reconfigure itself in such a way that it relies on the drug to feel “normal.”
When you stop using opioids, your body and brain can feel anything but normal, and the withdrawal leads to a wide range of side effects, six of which we review next.
When people stop using opioids, they can encounter a wide range of physical withdrawal symptoms, including:
As if these side effects of withdrawal aren’t bad enough, the mental symptoms, such as intense cravings and very high anxiety levels, can be equally difficult to deal with.
The timeline for these symptoms depends upon the drug you’re taking and how long it stays in your system. In most cases, mild withdrawal symptoms begin 5-24 hours after you stop using and peak symptoms occur 24-48 hours after you withdraw.
In most cases, these symptoms begin to abate after 3-7 days, and where you might fall in this range depends upon many factors, especially how long you’ve been taking opioids.
The timeline of withdrawal symptoms can be thought of this way: At first, your body is concerned that it’s not receiving the opioids and objects mildly, if only to remind you to take some more. As you wait it out, your body begins to panic, which is what creates the much more severe symptoms.
If you persevere, your body slowly, and often reluctantly, begins to adjust to the fact that no opioids are coming and your withdrawal symptoms begin to wane.
While this description may seem a little benign, withdrawing suddenly from opioids can be very dangerous.
If the symptoms of withdrawal sound unpleasant, we assure you that they are, which is why you shouldn’t detox on your own. For your best chances of success and to ease your symptoms, we urge you to detox under our medical supervision so that we can monitor your health and provide you with resources that ease the symptoms.
If you’d like to learn more about the signs of withdrawal and the best way to detox your body, contact our office in Bothell, Washington, to set up a consultation.